Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 20, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2011, 3:13 AM CDT for Clark County, Codington County, Spink County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2011, 3:13 AM CDT (08:13 UTC)
- Expired
- May 30, 2011, 3:50 AM CDT
- In force
- 37 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, SD, Codington County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 3:15 AM CDT | HAIL 1 | 6 S Raymond, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 10:58 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 561 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
286 WUUS53 KABR 300813 SVRABR SDC025-029-115-300900- /O.NEW.KABR.SV.W.0020.110530T0813Z-110530T0900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 313 AM CDT MON MAY 30 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CLARK COUNTY IN NORTHEAST SOUTH DAKOTA... WEST CENTRAL CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA... SOUTHEASTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 400 AM CDT * AT 310 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FORDHAM COLONY...OR 14 MILES SOUTHWEST OF CLARK...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RAYMOND AROUND 325 AM CDT... CLARK AROUND 330 AM CDT... HILLCREST COLONY AROUND 340 AM CDT... GARDEN CITY AROUND 345 AM CDT... CROCKER AROUND 350 AM CDT... BRADLEY AND WALLACE AROUND 355 AM CDT... THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 327 AND 352. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4513 9800 4508 9737 4463 9786 4463 9824 TIME...MOT...LOC 0812Z 213DEG 35KT 4475 9792 WIND...HAIL 60MPH 1.00IN $$ MOHR
1 follow-up statement
182 WWUS53 KABR 300850 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 350 AM CDT MON MAY 30 2011 SDC025-029-115-300901- /O.CAN.KABR.SV.W.0020.000000T0000Z-110530T0900Z/ SPINK SD-CODINGTON SD-CLARK SD- 350 AM CDT MON MAY 30 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK...WEST CENTRAL CODINGTON AND SOUTHEASTERN SPINK COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4513 9800 4508 9737 4463 9786 4463 9824 TIME...MOT...LOC 0851Z 213DEG 35KT 4507 9763 $$ MOHR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 8:37 PM CDT, 6 hours 36 minutes earlier.
Area forecast discussion, May 29, 8:37 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 837 PM CDT SUN MAY 29 2011 .UPDATE... MADE SOME ADJUSTMENTS TO POPS FOR THE REMAINDER OF THE EVENING HOURS AS PRECIPITATION HAS PRETTY MUCH STAYED AWAY FROM THE CWA SO FAR TONIGHT. WILL KEEP FAIRLY HIGH POPS IN FOR THE OVERNIGHT HOURS AS LOOKS AS THOUGH DEVELOPMENT OF PRECIPITATION MAY OCCUR ONCE THE UPPER LEVEL TROUGH APPROACHES THE AREA FROM THE WEST. NO CHANGES MADE TO WINDS OR TEMPERATURES AT THIS TIME. NEW AVIATION DISCUSSION BELOW. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT THERE ARE SEVERAL FORECAST CHALLENGES AND WILL ADDRESS THEM BELOW. THE DAY ONE OUTLOOK FROM SPC STILL HAS MUCH OF THE CWA UNDER A SLIGHT RISK FOR SEVERE WEATHER LATE TONIGHT. HOWEVER LAST NIGHT'S CONVECTION DEVELOPED ALONG THE WARM FRONT...WITH AN MCS TRACKING EASTWARD INTO NORTHERN ILLINOIS. WITH THE WARM FRONT MOVING SLIGHTLY NORTHWARD TONIGHT...BELIEVE CONVECTIVE DEVELOPMENT MAY OCCUR NEAR THE SIOUX CITY AREA...AND TRACK NE INTO SOUTHERN MN. AT THIS TIME...VERY FEW OF THE HI-RES MODELS ACTUALLY DEVELOP CONVECTION OVER THIS CWA. HOWEVER BASED ON SPC'S OUTLOOK...WILL CONTINUE TO MENTION SEVERE IN THE EASTERN CWA AFTER 6Z TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL. HAVE ALREADY REMOVED THE MENTION OF LOCALLY HEAVY RAINFALL FROM THE FORECAST WITH THIS MORNING'S UPDATE. THE REASON FOR REMOVING RW+ IS BECAUSE PWATS ARE NOT EXCEPTIONALLY HIGH...AND STORM MOTION WILL BE AROUND 15 TO 20 KNOTS. THE DAY TWO OUTLOOK FROM SPC HAS UPGRADED THE EASTERN CWA TO A MODERATE RISK. MODELS CONTINUE TO DISAGREE SLIGHTLY WITH THE LOCATION AND TIMING OF CONVECTIVE INITIATION. THIS FORECAST PACKAGE IS BASED ON THE 9Z SREF WHICH HAS BEEN THE MOST CONSISTENT MODEL. THE SREF HAS BEEN SHOWING A COLD FRONT/DRY LINE MOVING ACROSS THE CWA DURING THE LATE AFTERNOON HOURS...WITH CONVECTION DEVELOPING JUST WEST OF THE JAMES RIVER VALLEY AROUND 21Z. AS CONVECTION DEVELOPS ALONG THE FRONT...INDIVIDUAL DISCRETE SUPERCELLS WILL BE POSSIBLE. A FEW SUPERCELLS MAY BE ABLE TO PRODUCE A TORNADO OR TWO. HOWEVER CONVECTION SHOULD GROW INTO A LINE OF STORMS WITH THE TORNADO THREAT DIMINISHING AFTERWARD. ONCE THE STORMS CONSOLIDATE...LARGE HAIL AND DAMAGING WINDS WILL BECOME THE MAIN THREAT. PWATS DO INCREASE SIGNIFICANTLY ACROSS THE EASTERN DAKOTA AROUND 21Z...AND A FEW MODELS ARE GENERATING AN INCH OF QPF. WITH ONE HOUR FLASH FLOOD GUIDANCE FAIRLY LOW IN THE EASTERN CWA...A FLASH FLOOD WATCH MAY BE NEEDED FOR TOMORROW AFTERNOON THROUGH TOMORROW NIGHT. THE LAST ISSUE TO CONSIDER IS WHETHER OR NOT A HIGH WIND WATCH WILL BE NEEDED ON TUESDAY. THE GFS IN BUFKIT IS SHOWING WINDS PICKING UP FAIRLY QUICKLY ON TUESDAY...WITH SUSTAINED WINDS AROUND 30 KNOTS POSSIBLE. THE AVERAGE MIXING WIND IS SHOWN TO REACH 45 KNOTS...AND THE PEAK GUST APPROACHING 60 KNOTS. WILL HOLD OFF ON ISSUING A HIGH WIND WATCH AT THIS TIME DUE TO THE POTENTIAL FOR SEVERE WEATHER AND FLASH FLOODING ON MONDAY. .LONG TERM...WEDNESDAY THROUGH SUNDAY THE NEW 12Z MODELS/ENSEMBLES ARE MORE OR LESS SIMILAR IN THEIR DEPICTIONS OF THE MID LEVEL FLOW PATTERN FOR THE REGION THROUGH MOST BUT NOT ALL OF THE FORECAST. RIDGING IS EXPECTED TO BE PRODIGIOUS ACROSS THE SOUTHERN PLAINS AND SOUTHEAST CONUS...WITH MEAN TROFFING OVER THE WESTERN CONUS. ENERGY LIFTING NORTH OUT OF THE INTERMOUNTAIN TROF SETS THE STAGE FOR A FEW STORMS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS SFC WARM FRONT LIFTS NORTH ACROSS THE FORECAST AREA. AFTER THAT FORECAST CONFIDENCE WANES SOMEWHAT. H7 THERMAL RIDGE ADVECTING NORTHEAST OFF HIGH PLAINS WILL LIKELY DAMPEN CHANCES FOR CONVECTION NEXT WEEKEND. HOWEVER MODELS HAVE SOMEWHAT BACKED OFF ON THE STRENGTH OF THAT WARMING ALOFT. WITH MODEL DIFFERENCES BECOMING MORE APPARENT POST 144 HOURS...HAVE DECIDED TO STICK WITH PREVIOUS DRY FORECAST. TEMPERATURES SHOULD FAVOR NEAR TO ABOVE NORMAL THROUGH THE PERIOD. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SKIES WILL REMAIN CLOUDY OVERNIGHT...WITH CIGS REMAINING VFR THROUGH AT LEAST MIDNIGHT. THEN EXPECT CIG LEVEL TO GRADUALLY FALL TO MVFR/IFR LEVELS LATER TONIGHT AS PRECIPITATION MAKES ITS WAY TOWARD THE REGION. MAY SEE A BREAK IN THE PRECIPITATION ACROSS THE AREA EARLY IN THE DAY MONDAY BEFORE SHOWERS AND THUNDERSTORMS...SOME STRONG TO SEVERE...DEVELOP IN THE AFTERNOON AND EVENING HOURS ACROSS THE EASTERN CWA...POSSIBLY AFFECTING KABR AND KATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...PARKIN SHORT TERM...SD LONG TERM...TDK AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 29, 5:43 AM CDT, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE ABERDEEN SD 543 AM CDT SUN MAY 29 2011 MNZ039-046-SDZ003>011-015>023-034-036-037-045-048-051-301045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HYDE-HAND-JONES-LYMAN-BUFFALO- 543 AM CDT SUN MAY 29 2011 /443 AM MDT SUN MAY 29 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT...SOME OF WHICH MAY BECOME STRONG TO SEVERE. HEAVY RAINFALL IS ALSO POSSIBLE WITH THUNDERSTORMS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE IN THE FORECAST ON SEVERAL DAYS THROUGH THURSDAY EVENING. ON MEMORIAL DAY...THUNDERSTORMS ARE FORECAST...SOME OF WHICH COULD BECOME STRONG TO SEVERE MAINLY EAST OF THE MISSOURI RIVER VALLEY. LARGE HAIL...DAMAGING WINDS AND EVEN A TORNADO OR TWO ARE ALL POSSIBLE. HEAVY RAINFALL IS EXPECTED TO ACCOMPANY THUNDERSTORMS MONDAY AFTERNOON AND EVENING. ALSO...STRONG WINDS ARE EXPECTED MONDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ033-035-301045- STANLEY-HUGHES- 543 AM CDT SUN MAY 29 2011 /443 AM MDT SUN MAY 29 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT...SOME OF WHICH MAY BECOME STRONG TO SEVERE. HEAVY RAINFALL IS ALSO POSSIBLE WITH THUNDERSTORMS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE MISSOURI RIVER AT PIERRE...NOW OVER TWO FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. THE RATE AT WHICH WATER IS RELEASED FROM THESE DAMS IS GOING TO INCREASE OVER THE NEXT COUPLE OF WEEKS. THUNDERSTORMS ARE IN THE FORECAST ON SEVERAL DAYS THROUGH THURSDAY EVENING. ON MEMORIAL DAY...THUNDERSTORMS ARE FORECAST...SOME OF WHICH COULD BECOME STRONG TO SEVERE MAINLY EAST OF THE MISSOURI RIVER VALLEY. LARGE HAIL...DAMAGING WINDS AND EVEN A TORNADO OR TWO ARE ALL POSSIBLE. HEAVY RAINFALL IS EXPECTED TO ACCOMPANY THUNDERSTORMS MONDAY AFTERNOON AND EVENING. ALSO...STRONG WINDS ARE EXPECTED MONDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 2:46 AM CDT | Flash Flood Watch | ABR | Brown, Clark, Codington, Day, Deuel, Grant and 4 more | 18 hr |
| May 30, 2:59 AM CDT | High Wind Watch | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 24 hr |
| May 30, 2:59 AM CDT | Wind Advisory | ABR | Clark, Codington, Day, Deuel, Grant, Hamlin and 2 more | 11 hr |
| May 30, 4:38 AM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Marshall, Roberts | 20 min |
| May 30, 9:30 AM CDT | River Flood Warning | ABR | Codington | 7 days |
| May 30, 9:57 AM CDT | River Flood Warning | ABR | Spink | 3 days |
| May 30, 5:34 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 26 min |
| May 30, 5:55 PM CDT | Tornado Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 35 min |
| May 30, 6:00 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 14 min |
| May 30, 6:40 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, Spink | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.